Dermal fillers, alongside botulinum toxin injections, are the most common non-surgical cosmetic procedures used for facial rejuvenation. There are two types of dermal fillers: 1) natural, such as hyaluronic acid (Juvederm, Restylene, and Teosyal), collagen or autologous fat and 2) synthetic such as L-poly-lactic acid (Sculptra), calcium hydroxyapatite (Radiesse) or polycaprolactone in carboxymethylcelulose (PCL-CMC) gel. Dermal fillers are classified as medical devices, not medical treatment and are at present unregulated – meaning that non-medically trained individuals can inject them. This carries an increased risk of complications some of which could be devastating.
Most complications from dermal fillers, such as redness, swelling or bruising are transient and resolve spontaneously within hours or days.
Allergic reactions presenting with itching, swelling and redness/skin rash are very rare and more likely after the use of a local anaesthetic, bovine type collagen or hyaluronidase – an enzyme used to dissolve hyaluronic acid in cases of overcorrection or skin necrosis. Such reactions can be avoided by identifying those with known allergies and respond to treatment antihistamines or steroids. The most serious allergic reaction is anaphylactic shock which is a medical emergency and requires immediate treatment.
Another and potentially devastating complication is skin necrosis caused by a puncture of a blood vessel by the needle through which the filler is injected, with resulting blockage of the vessel and death of the surrounding tissue caused by the lack of blood supply. This is uncommon and can be prevented by knowledge of facial anatomy, avoidance of danger zones, excellent injection technique and immediate use of emergency treatment. Signs to look for include pain at the injection site and discolouration of skin (pale or deep red) for up to a few hours after filler injection. Visual disturbances and blindness can occur if the filler particles are injected into a blood vessel and travels against pressure gradient up to retinal artery which supplies the eye. Most cases of blindness have been caused by fat injections but no dermal filler is immune to the possibility of it occurring and caution is advised. Treatment includes: warm compress, massage, glyceryl-tri-nitrate (GTN) paste applied topically and hyaluronidase (Hylase) injections into the area of imminent necrosis. Hyaluronidase is an enzyme which dissolves hyaluronic acid and is essential in the treatment of vascular complication, overcorrection or treatment of skin nodules caused by this filler. Unfortunately it does not dissolve other type of fillers.
Every aesthetic/cosmetic practice administering dermal filler injections should have emergency treatment on site to deal with such complications.
Author: Dr Beata Cybulska
Dr Beata Adriana Cybulska is a board registered dermatologist in Poland and a specialist aesthetic and anti-ageing medicine. She has many years of experience of working in teaching hospitals in London, publishing in medical journals, lecturing and presenting at conferences. Dr Beata is currently working in private practice and is involved with the faculty of aesthetic medicine at Queen Mary University of London. Her main interests include: regulation, training, safety and high standards of care in aesthetic medicine. She is a director of a company, Medical Expert Witness Ltd, offering expert opinion in medico-legal cases in aesthetic medicine.
With kindest thanks to: Dr. Beata Cybulska and for Safety In Beauty Voluntary Editorial Researcher Naomi Nissen.